To the Editor:—
Increased purine catabolism and associated hyperuricemia are well documented in patients with myeloproliferative and neoplastic diseases. Complications, secondary to the increased uric acid pool, may become of primary clinical importance.The ability of allopurinol, a xanthine oxidase inhibitor, to reduce the body's uric acid content, has led to its successful use in the treatment of the complications of hyperuricemia. The present report describes the dissolution of large urate calculi in the renal pelvis, in a patient with polycythemia vera, during allopurinol therapy.
Report of a Case:—
A 51-year-old white woman was admitted to Michael Reese Hospital on Jan 24, 1969, with a sudden onset of severe pain in the left upper quadrant of the abdomen. The patient had been well until four years previously when malaise and a sensation of fullness of the left side of the abdomen led to the establishment of a diagnosis of polycythemia